Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


trizivir and fatigue
Apr 22, 2002

i have been on hiv meds for last than a year. i started with norvir, crixivan, and combivir, which lowered my viral load to undectable, and my t-cells rose from under 200 to close to 300 in 2 months. after 6 months, my dcotor and i decided to switich to a "protease sparing regime." i decided on trivizir after reading about its effectivess in some clinical trials and since i would only be adding one new drug - abacavir. but a week after i started this new regime i have found myself exhausted. i can longer go to the gym or run, and i am avoiding many other types of low-stress activities, like long walks or walking up more than a couple of flights of stairs. i feel this strange tightness in my chest and oftentimes i feel as if my i am not getting enough air. i am not wheezing or feeling light headed or fainting. although i am not sleeping longer than usual, sometimes i need to take a nap in the afternoon. but overall i just feel sluggish and tired, which is a new predictament for me. could this be anemia (i am doing blood work next week)? or is this perhaps a regular occurance during the first month when starting abacavir? many thanks.

Response from Dr. Frascino

Hello,

The time course of your symptoms - exhaustion shortly after beginning Trizivir - certainly is suggestive of a medication-induced side effect. Since you were on Combivir (AZT + 3TC) prior to Trizivir, you are correct that Abacavir is the most likely culprit. I have heard many reports of severe fatigue associated with Abacavir. Certainly before switching off this very convenient regimen, you should quickly check for other potential causes of fatigue, including

1. anemia, particularly because Combivir and Trizivir both contain AZT, which is well known to cause this problem 2. hormonal imbalance - low testosterone for men or adrenal or thyroid problems for both men and women 3. psychological factors - depression, anxiety, etc.. 4. medication side effects - antihistamines in allergy medications, etc. 5. unrecognized opportunistic infections - doubtful, as your T-cells are around 300

Certainly your symptoms of exercise intolerance, severe fatigue, feeling light-headed, etc. are quite suggestive of anemia, so definitely check your hemoglobin. The lower range of normal for men is 14 gm/dL and 12 gm/dL for women.

If you're anemic, Procrit will most likely be very effective in ameliorating your symptoms. It stimulates your body to make additional new red blood cells. It's been shown in many clinical trials to not only improve energy, but also quality of life for people with HIV-related anemia. If Abacavir is the culprit, you should consider a switch to an alternative medication. Quality of life is an extremely important factor in our approach to living with HIV.

Good luck and get back to the gym soon. I'll see you there, OK?

Dr. Bob


Previous
Condom slippage
Next
RE: I dreamt about you in Australia!!! plus Donation

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement